MAUDE Adverse Event Report: BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM; VENTRICULAR ASSIST DEVICE
Model Number C80G-021
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records for the excor arterial cannula with lot.No 00078711.This cannula was produced according to our specification.The affected cannula, lot.No.00078711 was in use from (b)(6) 2019 until (b)(6) 2020 (414 days).The affected cannula in use by the patient at the time of the incident has not yet been returned to the manufacturer.An updated report will be provided following a detailed investigation.
 
Event or Problem Description
We were informed by our (b)(6) distributor about an incident involving the arterial cannula of an excor patient supported in the lvad configuration.The distributor reported that the arterial cannula had a crack.The affected excor outlet cannula was shortened by trained specialist personnel in the clinic and the excor blood pump was replaced.The patient was not negatively affected by the incident and we were informed that the patient was well after the shortening of the cannula and exchanging the blood pump.
 
Additional Manufacturer Narrative
During the investigation by berlin heart, only non-destructive microscopic imaging and ct scans were performed.All analyses were completed by two independent investigators.The ct scans were performed at an external independent laboratory under the observation of the manufacturer.During initial visual inspection, it was found that there were two impacted areas in the inflow cannula transverse to the flow direction, close to the connector.No marks were found on the inner side of the cannula and on the polished titanium connector.Based on the analysis, the cannula must have been impacted in two different areas from the outside.Due to the small amount of blood that leaked out of the cannula, it was most likely the impact further down on the connector that lead to the leakage.The perforation in the area of the first impact indicates that the cannula was squeezed with a forceps-like object.The resulting crack progresses and this eventually led to the leakage.The second impact could theoretically also have occurred when the cannula was cut off or shortened.The instructions for use for the excor vad system, revision 12 includes several warnings cautioning the user against touching the blood pumps, cannulae and driving tubes with pointed or sharp objects.

Brand Name
ARTERIAL CANNULA FOR SMALL CHILDREN, 6MM
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key10229624
Report Number3004582654-2020-00028
Device Sequence Number18966845
Product Code DSQ
UDI-Device Identifier04260090040393
UDI-Public04260090040393
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 07/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2021
Device Model NumberC80G-021
Device Catalogue NumberC80G-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2020
Initial Date Received by Manufacturer 06/11/2020
Supplement Date Received by Manufacturer06/11/2020
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date07/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age16 MO